I have a 3 month old baby girl and I have been taking zoloft and she has developed a nystagmus in her eyes they oscillate to the right and she seems to not focus yet on my face. Could this be a side effect of the zoloft as she nurses all the time. She otherwise is very healthy and just had her check up and the dr recommended she go to a pediatric opthamologist. Should I just stop breast feeding and see if she gets better
Nystagmus is a condition that causes involuntary, rapid movement of one or both eyes. The eye(s) may move from side to side, up and down, or in a circular motion. Nystagmus is often accompanied by vision problems, including blurriness. It is common for individuals with this condition to tilt their heads to compensate for their difficulty seeing.
This condition is also known as:
back-and-forth eye movements
involuntary eye movements
uncontrolled eye movements
rapid eye movements (from side to side)
Common Causes of Nystagmus
Nystagmus is caused by abnormal functioning of the part of the brain or inner ear that regulates eye movement and positioning. The condition can be either congenital or acquired.
Infantile Nystagmus Syndrome (INS)
Congenital nystagmus is called infantile nystagmus syndrome (INS), and may be an inherited genetic condition. INS typically appears within the first six weeks to three months of a child’s life (AAPOS). This type of nystagmus is usually mild and is not typically caused by an underlying health problem. In rare cases, a congenital eye disease could cause INS.
Most individuals with INS will not need treatment and do not have complications later in life. In fact, many people with INS do not even notice their eye movements. However, vision challenges are common. Vision problems can range from mild to severe, and many individuals require corrective lenses or may opt to have corrective surgery.
Acquired (or acute) nystagmus can develop at any stage of life. It is often the result of injury or disease. Acquired nystagmus is typically caused by events that affect the labyrinth—the part of the inner ear that helps you to sense movement and spatial positioning.
Acquired nystagmus can be caused by:
certain medications or drugs, including sedatives and antiseizure medications like phenytoin (Dilantin)
excessive alcohol consumption
head injury or trauma
diseases of the eye
diseases of the inner ear
vitamin deficiency (specifically B12 or thiamine)
diseases of the brain (including multiple sclerosis or brain tumors)
diseases of the central nervous system
When to Seek Treatment for Nystagmus
If you begin to notice symptoms of nystagmus, see your doctor. Adult-onset (acquired) nystagmus is the result of an underlying health condition. You will want to determine what that condition is and how best to treat it.
If you have congenital nystagmus, you will only need to see a doctor if the condition gets worse or if you have concerns about your vision.
Treatment for nystagmus depends on whether the condition is congenital or acquired. Congenital nystagmus does not require treatment, although corrective lenses or eye surgery may help with vision difficulties. If the condition is acquired, treatment will focus on the underlying cause.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 7 Jun 2013 • 1 answer
Updated 3 Jul 2013 • 5 answers
Updated 8 Apr 2014 • 1 answer
Updated 25 Jul 2015 • 1 answer
Updated 13 Jul 2017 • 1 answer